Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 44, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 22, 2008, 9:42 PM EDT for Bedford County, Botetourt County, Rockbridge County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 9:42 PM EDT (01:42 UTC)
- Expired
- Jul 23, 2008, 3:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, VA, Botetourt County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 11:30 PM EDT | FLASH FLOOD | Fincastle, VA | SEVERAL ROAD CLOSED IN BOTETOURT COUNTY. ROUTE 220 HAD 3.5 FEET OF WATER AND STALLED CARS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 230143
FFWRNK
VAC019-023-163-230745-
/O.NEW.KRNK.FF.W.0044.080723T0142Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
942 PM EDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
SOUTH CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 345 AM EDT WEDNESDAY.
* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPRINGWOOD...SEDALIA...LITHIA...FINCASTLE...BUCHANAN...BIG
ISLAND AND ARCADIA.
ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
3753 7999 3755 7997 3756 7997 3759 7996
3761 7946
$$
AMS4 follow-up statements
000
WGUS71 KRNK 230251
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT TUE JUL 22 2008
VAC019-023-163-230745-
/O.CON.KRNK.FF.W.0044.000000T0000Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTETOURT VA-BEDFORD VA-ROCKBRIDGE VA-
1042 PM EDT TUE JUL 22 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
SOUTHERN ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHERN BOTETOURT
COUNTIES...
AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF WEAKENING THUNDERSTORMS PRODUCING VERY HEAVY
RAIN OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCHANAN...SPRINGWOOD...BIG ISLAND AND ARCADIA. CREEKS WHICH WILL
LIKELY FLOOD INCLUDE BACK CREEK...INCLUDING LITHIA ROAD...MILLER
CREEK...AND BECKNER BRANCH. ALSO THE HEADWATERS OF TINKER
CREEK...FROM DALEVILLE TO CLOVERDALE...AND BUFFALO CREEK IN
CLOVERDALE. LOCALIZED FLOODING OF SMALL CREEKS AROUND THE PEAKS OF
OTTER IS ALSO LIKELY.
RADAR ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS A LARGE
PORTION OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF AROUND
AN INCH IS POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
3753 7999 3755 7997 3756 7997 3759 7996
3761 7946
$$
JJ000
WGUS71 KRNK 230401
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 PM EDT TUE JUL 22 2008
VAC019-023-163-230745-
/O.CON.KRNK.FF.W.0044.000000T0000Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTETOURT VA-BEDFORD VA-ROCKBRIDGE VA-
1156 PM EDT TUE JUL 22 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
SOUTHERN ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHERN BOTETOURT
COUNTIES...
AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCHANAN...SPRINGWOOD...BIG ISLAND AND ARCADIA. CREEKS WHICH WILL
LIKELY FLOOD INCLUDE BACK CREEK...INCLUDING LITHIA ROAD...MILLER
CREEK...AND BECKNER BRANCH. ALSO THE HEADWATERS OF TINKER
CREEK...FROM DALEVILLE TO CLOVERDALE...AND BUFFALO CREEK IN
CLOVERDALE. LOCALIZED FLOODING OF SMALL CREEKS AROUND THE PEAKS OF
OTTER IS ALSO LIKELY.
RADAR ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS A LARGE
PORTION OF THE WARNED AREA. LITTLE ADDITIONAL RAINFALL IS EXPECTED
IN THE WARNED AREA THROUGH THE REMAINDER OF THE NIGHT.
HOWEVER...RUNOFF FROM RAIN THIS EVENING COULD CREATE FLOOD PROBLEMS
THROUGH THE EARLY MORNING HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
3753 7999 3755 7997 3756 7997 3759 7996
3761 7946
$$
RCS000
WGUS71 KRNK 230544
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 AM EDT WED JUL 23 2008
VAC019-023-163-230745-
/O.CON.KRNK.FF.W.0044.000000T0000Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTETOURT VA-BEDFORD VA-ROCKBRIDGE VA-
138 AM EDT WED JUL 23 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
SOUTHERN ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHERN BOTETOURT
COUNTIES...
AT 137 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL
ROADS WERE CLOSED ACROSS BOTETOURT COUNTY TUESDAY EVENING. AS OF
MIDNIGHT...LAW ENFORCEMENT WAS NOT AWARE OF ANY ROAD CLOSURES. WITH
RUN-OFF STILL OCCURRING IN RURAL AREAS...WILL CONTINUE THE WARNING.
MORE LIGHT RAIN IS EXPECTED TO CROSS THE WARNED AREA THROUGH 300 AM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGWOOD...
BUCHANAN...BIG ISLAND AND ARCADIA
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
3753 7999 3755 7997 3756 7997 3759 7996
3761 7946
$$
RCS000
WGUS71 KRNK 230739
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT WED JUL 23 2008
VAC019-023-163-230749-
/O.EXP.KRNK.FF.W.0044.000000T0000Z-080723T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOTETOURT VA-BEDFORD VA-ROCKBRIDGE VA-
339 AM EDT WED JUL 23 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM EDT FOR SOUTHERN
ROCKBRIDGE...NORTHWESTERN BEDFORD AND SOUTHERN BOTETOURT COUNTIES...
CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE. NO ROAD CLOSURES WERE REPORTED.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3752 7933 3744 7939 3736 7992 3747 8003
3753 7999 3755 7997 3756 7997 3759 7996
3761 7946
$$
RCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 7:39 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 22, 7:39 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 739 PM EDT TUE JUL 22 2008 .SYNOPSIS... A DECENT COLD FRONT FOR THIS TIME OF YEAR WILL CROSS THE OHIO VALLEY AND MIDDLE ATLANTIC WEDNESDAY AND WEDNESDAY NIGHT. THE BOUNDARY WILL SLOW DOWN SOMEWHAT AS IT APPROACHES SOUTHSIDE VIRGINIA AND THE EAST COAST. A REINFORCING SHOT OF COOLER AND DRIER AIR ARRIVES INTO NEXT WEEK...BEHIND ANOTHER COLD FRONT THIS WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... AREA REMAINS CONVECTION FREE ATTM IN THE WAKE OF THE EARLIER OUTFLOW/PASSING MCS AND ONLY WEAK INSTABILITY GIVEN DELAY IN INSOLATION. WITH THE ACTUAL COLD FRONT STILL IN THE OHIO VALLEY WILL HAVE TO WAIT FOR ANOTHER IMPULSE TO RIDE UNDER THE UPPER TROF THIS EVENING AND INTO WV BY MIDNIGHT. MODELS JUMP ON THIS FEATURE AS WELL AS THE LEAD OUTFLOW AND IGNITE SHRA/TSRA OVER THE NW THIS EVENING BEFORE DIMINISHING OVERNIGHT. STILL IFFY AS TO COVERAGE WITH THIS S/W AND HOW FAR EAST ANY SHRA MIGHT MAKE IT. THUS ONLY BOOSTING POPS SLIGHTLY TO LOW LIKELYS NW AND CHANCE TO SLIGHT POPS ELSW THIS EVENING. NEXT ROUND OF SHRA LOOKS TO BE MORE ALIGNED WITH THE ACTUAL COLD FRONT TO THE NW LATER TONIGHT WHICH SHOULD ALLOW A DECREASE IN POPS OVERNIGHT. AGAIN WENT WITH A PERSISTENCE LOW TEMP FORECAST MORE IN LINE WITH THE WARMER MET MOS. UPPER TROF WILL FINALLY START TO PIVOT SE WED WITH THE COLD FRONT SLIDING EAST POSSIBLY REACHING THE PIEDMONT LATE IN THE DAY. HOWEVER MODEL TIMING WITH THE FRONT AND BAND OF PREFRONTAL DEEP RH IN QUESTION BUT CRITICAL TO THE DEGREE OF POTENTIAL SEVERE. FOR NOW WILL LEAN IN THE DIRECTION OF THE SLOWER MORE UNSTABLE GFS/CANADIAN SOLNS BUT NOT AS AGGRESSIVE WITH THE CONVECTION. GIVEN MORE HEATING...FORECAST ROABS SHOW INVERTED V TYPE PROFILE ESPCLY EAST WHERE EXPECT MORE HEATING. OTRW WILL KEEP GOING LIKELY/CAT POPS OVER THE WEST BY EARLY AFTERNOON...AND THEN EDGE HIGHER POPS EAST TOWARD THE FOOTHILLS/PIEDMONT BY EVENING. SLOW MOVEMENT PER UNIDIRECTIONAL FLOW ALSO SUPPORTS SOME HEAVY RAINFALL IF MULTICELL TSRA CLUSTERS DEVELOP. HIGH TEMPS TRICKY PENDING TIMING OF CLOUDS/SHRA SO PLAYED CLOSER TO THE COOLER MOS WITH 70S/LOW 80S FAR WEST...AND 85-90 EAST FOR NOW. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... WEDNESDAY COULD FEATURE STRNG TO SVR STORMS WITH ANOMALOUS UPPER TROUGH AND COLD FRONT APPROACHING. THIS FRONTAL PASSAGE RESEMBLES MORE OF A SPRING/FALL EVENT AS OPPOSED TO A SUMMERTIME EVENT. SHWS/TSTMS SHOULD END QUICKLY BEHIND THE FRONT WED NIGHT WITH SKIES CLEARING QUICKLY. THE NAM SEEMS TO BE SHOWING ITS BIAS BEING TOO DEEP AND STRONG WITH VORT MAXES...PLUNGING THE MAIN WAVE MUCH FARTHER SOUTH THAN THE GFS. WAS A LITTLE CONCERNED THAT ADDITIONAL SHWS MAY DEVELOP BEHIND FRONT...BUT AIR IS LIKELY TOO DRY FOR THIS TO OCCUR. WITH DEWPOINTS MIXING OUT THURS AFTERNOON...AND HIGH PRESSURE OVERHEAD THURS NIGHT...MIN T COULD FALL TO OR BELOW GUIDANCE MOST SPOTS. ALTHOUGH FRONT IS STRONG FOR THIS TIME OF YEAR...IT MAY STALL OUT JUST CLOSE ENOUGH FOR A SHWS OR STORMS TO DEVELOP IN THE EXTREME SE CWA THURS...BUT A BETTER CHC ON FRIDAY WITH INSTABILITY AND H7 MOISTURE BUILDING BACK NORTH FOR THE SAME AREA...ALTHOUGH THE OP GFS LIKELY IS OVERDONE WITH COVERAGE FRIDAY. && .LONG TERM /SATURDAY THROUGH TUESDAY/... UPPER TROUGH OVER THE EAST WILL SLOWLY DEEPEN AND STRENGTHEN OVER THE NEXT SEVERAL DAYS...EVENTUALLY DISPLACING THE HEAT AND HUMIDITY AT LEAST FROM THE NW HALF OF THE CWA BY EARLY NEXT WEEK. WHILE THIS OCCURS...SHWS/TSTORMS SHOULD DEVELOP AHEAD OF IT THIS WEEKEND. A PREFRONTAL TROUGH WILL PASS THROUGH ON SATURDAY FIRST...WITH POSSIBLY MORE NUMEROUS SHOWERS AND STORMS ON SUNDAY WHEN THE COLD FRONT CROSSES. ALTHOUGH MANY COLD FRONTS HAVE PERISHED BEFORE CLEARING THE NC/VA BORDER...IF SOME OF THE LR MODELS VERIFY IN REGARDS TO THE AMPLITUDE OF THE UPPER RIDGE THROUGH SOUTH CENTRAL CANADA...THIS FRONT MAY ACTUALLY PASS FAR ENOUGH SOUTH TO BRING A NICE STRING OF NORMAL OR SLIGHTLY BELOW NORMAL TEMPS...AND DRY CONDITIONS FOR MUCH OF NEXT WEEK. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT WITH MVFR/IFR IN CLOUDS AND RAIN. AREAS OF IFR/MVFR FOG ARE ALSO POSSIBLE ESPCLY VALLEYS WHERE EARLIER RAINFALL OCCURRED. OTRW MAINLY VFR INTO TONIGHT OUTSIDE CONVECTION. COLD FRONT DROPS IN FROM THE NW WEDNESDAY WITH ONGOING SHRA/TSRA BAND OR QUICK REDEVELOPMENT OF CONVECTION LIKELY TAKING PLACE FROM WEST TO EAST. MAY INCLUDE SOME PREVAILING VSBY REDUCTION IN SE WVA IN THE MORNING OTRW RUNNING WITH CB MENTION BY MIDDAY FAR WEST. ADDED THUNDERSTORMS AFTER 18Z FOR MOST TAF LOCATIONS. CONVECTION LIKELY TO LINGER INTO WED EVENING AS THE FRONT MOVES THROUGH WITH DRYING CONDITIONS ON THU UNDER WEAK HIGH PRESSURE. THIS SHOULD ALSO KEEP VFR CONDITIONS ONGOING INTO LATE WEEK BEFORE ANOTHER COLD FRONT ARRIVES WITH ADDITIONAL SHOWERS AND STORMS BY SAT OR SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RCS NEAR TERM...JH SHORT TERM...KM LONG TERM...KM AVIATION...JH/KK
Hazardous weather outlook, Jul 22, 4:30 PM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT TUE JUL 22 2008 NCZ001>003-018>020-VAZ007-009>017-WVZ042>045-232030- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS- MONROE-GREENBRIER- 430 PM EDT TUE JUL 22 2008 ...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH UNTIL 1100 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING. NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-232030- STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 430 PM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING.
In the hours before
Special weather statement, Jul 22, 8:23 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 823 PM EDT TUE JUL 22 2008 WVZ043-045-230100- GREENBRIER WV-SUMMERS WV- 823 PM EDT TUE JUL 22 2008 ...STRONG THUNDERSTORMS APPROACHING WESTERN SUMMERS AND WESTERN GREENBRIER COUNTIES... AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF SUMMERSVILLE TO 8 MILES NORTH OF CAMP CREEK...MOVING EAST AT 24 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...JUMPING BRANCH AT 835 PM EDT...BLUESTONE STATE PARK AT 840 PM EDT...SANDSTONE AND HINTON AT 845 PM EDT...BLUESTONE DAM AT 850 PM EDT...AND QUINWOOD AT 900 PM EDT. WIND GUSTS TO 50 MPH...ALONG WITH SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
Local storm report, Jul 22, 8:47 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL DALEVILLE 37.42N 79.92W
07/22/2008 M0.75 INCH BOTETOURT VA PUBLIC
STRONG GUSTY WINDS. HAIL FROM 830 PM TO 835 PM.
&&
CACCIAPAGLIALocal storm report, Jul 22, 8:58 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL ALTAVISTA 37.12N 79.28W
07/22/2008 M0.88 INCH CAMPBELL VA PUBLIC
&&
CACCIAPAGLIALocal storm report, Jul 22, 9:10 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 4 S SPENCER 36.56N 80.02W
07/22/2008 HENRY VA BROADCAST MEDIA
BARN ROOF BLOWN ONTO 3561 VA/NC ROAD BLOCKING THE ROAD.
&&
CACCIAPAGLIALocal storm report, Jul 22, 9:18 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG EDEN 36.51N 79.74W
07/22/2008 ROCKINGHAM NC PUBLIC
NUMEROUS TREES DOWN ACROSS CITY 715 TO 730 PM.
&&
CACCIAPAGLIALocal storm report, Jul 22, 9:23 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG KEELING 36.72N 79.30W
07/22/2008 PITTSYLVANIA VA PUBLIC
ROOF BLOWN OFF GARAGE. NUMEROUS TREES DOWN ON LOOP ROAD.
DAMAGING WINDS FROM 755 PM THROUGH 810 PM.
&&
CACCIAPAGLIAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 85 min |
| Jul 22, 8:18 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 57 min |
| Jul 22, 8:24 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Pittsylvania | 96 min |
| Jul 22, 8:31 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 74 min |
| Jul 22, 8:34 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Charlotte | 56 min |
| Jul 22, 8:40 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 65 min |
| Jul 22, 8:40 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 65 min |
| Jul 22, 9:01 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, Roanoke, City of Roanoke, City of Salem | 74 min |
| Jul 22, 9:26 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 51 min |
| Jul 22, 9:52 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, City of Covington | 50 min |
| Jul 22, 9:56 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 45 min |
| Jul 22, 10:23 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 36 min |
| Jul 23, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 54 min |
| Jul 23, 2:59 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 61 min |
| Jul 23, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Floyd, Giles, Montgomery, Pulaski, City of Radford | 59 min |
| Jul 23, 3:32 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig | 58 min |
| Jul 23, 3:55 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Pulaski, Roanoke, City of Radford and 2 more | 65 min |
| Jul 23, 4:03 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke | 47 min |
| Jul 23, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 48 min |
| Jul 23, 4:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke | 57 min |
| Jul 23, 4:56 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jul 23, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 57 min |
| Jul 23, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 58 min |
| Jul 23, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 64 min |
| Jul 23, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 55 min |
| Jul 23, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 61 min |
| Jul 23, 6:39 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 66 min |
| Jul 23, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax | 58 min |
| Jul 23, 6:55 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 65 min |
| Jul 23, 7:39 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 55 min |
| Jul 23, 7:46 PM EDT | Flash Flood Warning | RNK | Charlotte | 5 hr |
Nearby
Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.